Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Intersection of sets with $n$-connected unions


Authors: Charles D. Horvath and Marc Lassonde
Journal: Proc. Amer. Math. Soc. 125 (1997), 1209-1214
MSC (1991): Primary 52A30, 54C99; Secondary 52A35, 52A07
DOI: https://doi.org/10.1090/S0002-9939-97-03622-8
MathSciNet review: 1353386
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that if $n$ sets in a topological space are given so that all the sets are closed or all are open, and for each $k\le n$ every $k$ of the sets have a $(k-2)$-connected union, then the $n$ sets have a point in common. As a consequence, we obtain the following starshaped version of Helly's theorem: If every $n+1$ or fewer members of a finite family of closed sets in $\mbox {$\mathbb {R}$} ^n $ have a starshaped union, then all the members of the family have a point in common. The proof relies on a topological KKM-type intersection theorem.


References [Enhancements On Off] (What's this?)

  • 1. C. BERGE, Espaces topologiques, fonctions multivoques, Dunod, Paris, 1966. MR 21:4401
  • 2. M. BREEN, Starshaped unions and nonempty intersections of convex sets in $\mbox {$\mathbb {R}$} ^d$, Proc. Amer. Math. Soc. 108 (1990), no. 3, 817-820. MR 90e:52007
  • 3. M. BREEN, An intersection property for starshaped sets in the plane, Geom. Dedicata 37 (1991), no. 3, 317-326. MR 92e:52008
  • 4. L. DANZER, B. GRÜNBAUM, AND V. KLEE, Helly's theorem and its relatives, Convexity, Sympos. Pure Math., Vol. 7, Amer. Math. Soc., Providence, RI, 1962, pp. 101-180. MR 28:524
  • 5. J. DUGUNDJI, A duality property of nerves, Fund. Math. 59 (1966), 213-219. MR 34:5071
  • 6. J. DUGUNDJI, Maps into nerves of closed coverings, Ann. Scuola Norm. Sup. Pisa. Sci. Fis. Mat. 21 (1967), 121-136. MR 36:7112
  • 7. J. ECKHOFF, Helly, Radon, and Carathéodory type theorems, Handbook of convex geometry (P. M. Gruber and J. M. Wills, eds.), Elsevier Science Publishers, 1993, pp. 389-447. MR 94k:52010
  • 8. S. EILENBERG, Cohomology and continuous mappings, Ann. Math. 41 (1940), 231-251. MR 1:222b
  • 9. K. FAN, A generalization of Tychonoff's fixed point theorem, Math. Ann. 142 (1961), 305-310. MR 24:A1120
  • 10. K. FAN, Some properties of convex sets related to fixed point theorems, Math. Ann. 266 (1984), 519-537. MR 85i:47060
  • 11. C. HORVATH, Contractibility and generalized convexity, J. Math. Anal. Appl. 156 (1991), no. 2, 341-357. MR 92f:52002
  • 12. V. L. KLEE, On certain intersection properties of convex sets, Canad. J. Math. 3 (1951), 272-275. MR 13:153m
  • 13. K. KO{\L}ODZIEJCZYK, On starshapedness of the union of closed sets in $\mbox {$\mathbb {R}$} ^n$, Colloq. Math. 53 (1987), 193-197. MR 89b:52017
  • 14. M. LASSONDE, Sur le principe KKM, C.R. Acad. Sci. Paris Sér. I Math. 310 (1990), 573-576. MR 91h:47061

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 52A30, 54C99, 52A35, 52A07

Retrieve articles in all journals with MSC (1991): 52A30, 54C99, 52A35, 52A07


Additional Information

Charles D. Horvath
Affiliation: Département de Mathématiques, Université de Perpignan, 66860 Perpignan Cedex, France
Email: horvath@univ-perp.fr

Marc Lassonde
Affiliation: Département de Mathématiques, Université des Antilles et de la Guyane, 97159 Pointe-à-Pitre Cedex, Guadeloupe, France
Email: lassonde@univ-ag.fr

DOI: https://doi.org/10.1090/S0002-9939-97-03622-8
Keywords: $n$-connected sets, starshaped sets, Helly's theorem, KKM theorem
Received by editor(s): August 14, 1995
Received by editor(s) in revised form: October 25, 1995
Communicated by: Peter Li
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society